Polynomials Vanishing on Cartesian Products: The Elekes-Szabó Theorem Revisited

Authors Orit E. Raz, Micha Sharir, Frank de Zeeuw

Thumbnail PDF


  • Filesize: 0.52 MB
  • 15 pages

Document Identifiers

Author Details

Orit E. Raz
Micha Sharir
Frank de Zeeuw

Cite AsGet BibTex

Orit E. Raz, Micha Sharir, and Frank de Zeeuw. Polynomials Vanishing on Cartesian Products: The Elekes-Szabó Theorem Revisited. In 31st International Symposium on Computational Geometry (SoCG 2015). Leibniz International Proceedings in Informatics (LIPIcs), Volume 34, pp. 522-536, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2015)


Let F in Complex[x,y,z] be a constant-degree polynomial, and let A,B,C be sets of complex numbers with |A|=|B|=|C|=n. We show that F vanishes on at most O(n^{11/6}) points of the Cartesian product A x B x C (where the constant of proportionality depends polynomially on the degree of F), unless F has a special group-related form. This improves a theorem of Elekes and Szabo [ES12], and generalizes a result of Raz, Sharir, and Solymosi [RSS14a]. The same statement holds over R. When A, B, C have different sizes, a similar statement holds, with a more involved bound replacing O(n^{11/6}). This result provides a unified tool for improving bounds in various Erdos-type problems in combinatorial geometry, and we discuss several applications of this kind.
  • Combinatorial geometry
  • incidences
  • polynomials


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail